A question from a reader:
I HAVE BEEN ON SUBOX FOR OVER 2 YEARS NOW AND I HAVE LOTS OF SIDE EFFECTS. i HAVE A REALLY HARD TIME GETTING UP IN THE MORNING, MOOD SWINGS, DEPRESSION, COMPULSIVE GAMBLING,SWEATING,STOMACH CRAMPS, CONSTIPATION,AND OTHERS. ALSO THE PAST 6 MONTHS OR SO MY CRAVINGS HAVE COME BACK AND THE SUBOX DOES NOT HELP OR MAKE ME FEEL GOOD ANYMORE AT ALL. ANYONE ELSE HAVE SIMILAR EXPERENCES?
In my experience sweats are quite common with Suboxone. Other things I hear about relatively often include having to get up to urinate in the middle of the night, and mild daytime drowsiness. Constipation is a problem with all opiates, but Suboxone causes constipation that is particularly severe for some people. Stomach cramps go with the constipation; the stretching of bowel causes pain and also people will get bound up and then when they finally do ‘go’ the bowel ‘over-empties’, the empty space fills with gas, and then… we know what happens.
As for the other symptoms it is hard to know for sure whether they are from the Suboxone. I have seen case reports of compulsive gambling related to opiate use. And of course, opiates have a number of mood effects– there are reports of opiates inducing mania, and many people get a bit of euphoria from opiate stimulation. The question with all of these things though is why would Suboxone cause these things as late side effects, since by that time tolerance has developed and the person is not getting any significant ‘opiate effect’. I’m not saying that they are not related, as I recognize that Suboxone treatment is relatively new and we do not have a great deal of long-term experience with the drug. But it is hard for me to see how these things would develop, knowing what we know about opiate tolerance and opiate receptor actions.
Compulsive gambling can be a sign of mania, the ‘up’ side of bipolar disorder. It can also occur in response to medications; I have seen reports of gambling triggered by parkinson’s meds and by Requip, the med for restless legs. Both of these categories of meds involve dopamine activity in the brain; Requip for example is an agonist at some dopamine receptors. Dopamine is involved in the ‘reward cycle’ of addictive behavior and is also an important chemical for normal sex drive. Wellbutrin (also called Zyban or bupropion) is a dopamine reuptake blocker, similar to drugs like prozac but affecting dopamine rather than serotonin. Chantix also affects dopamine function, primarily by increasing dopamine function.
As pathological gambling is very similar to other addictions in regard to what is going on in the brain and with one’s personality, an obvious question is whether the Suboxone triggered the gambling or whether you simply changed addictions from one ‘substance’ to another (to gambling). The trouble getting out of bed and the depression may be due to… depression.
Thank you for sharing your experiences; I do suggest you consider taking an SSRI (if indicated after a thorough psychiatric evaluation). You may also want to consider going off Suboxone and going through traditional treatment; some treatment centers will accept gambling as a primary addiction and treat it using the same step-based treatment as is used for substance dependence.
I also suggest that you post your question on the Suboxone Forum. The site has gotten more traffic over time and you may meet someone with the same experiences.
A broader point is whether a person should stop Suboxone when there are side effects or whether one should ‘learn to live with them’. Opiate dependence is a horrible disease, causing loss of family, finances, freedom, and often life. Most treatments of serious illness have significant side effects– chemotherapy as one example. Sticking with that example, over time the chemo agents have been improved upon many times over, and now they have much fewer side effects than did the earlier agents. One can only hope that as time passes our pharmaceutical companies will find better and better agents to treat addiction.
A question from a reader: